Back to Journals » Clinical Ophthalmology » Volume 8

Acute anterior uveitis after discontinuation of tocilizumab in a patient with rheumatoid arthritis

Authors Sato T, Minakuchi S, Mochizuki M, Takeuchi M

Received 25 September 2013

Accepted for publication 7 November 2013

Published 8 January 2014 Volume 2014:8 Pages 187—190

DOI https://doi.org/10.2147/OPTH.S54929

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Tomohito Sato,1 Shinya Minakuchi,1 Manabu Mochizuki,2 Masaru Takeuchi1

1Department of Ophthalmology, National Defense Medical College, Saitama, Japan; 2Department of Ophthalmology and Visual Science, Tokyo Medical and Dental University Graduate School of Medicine, Tokyo, Japan

Background: Tocilizumab is a humanized monoclonal anti-interleukin-6 (IL-6) receptor antibody and has been approved in Japan for the treatment of Castleman's disease, rheumatoid arthritis (RA), and systemic juvenile idiopathic arthritis. Conjunctivitis and dry eye are known ocular adverse effects, but uveitis has not been reported.
Case report: A 72-year-old woman had undergone bilateral cataract surgery without complications. Six months after the surgery, she was diagnosed with RA and treated with tocilizumab infusion every 4 weeks. However, severe malaise and dizziness occurred after the third tocilizumab infusion, and the treatment was suspended. Since the symptoms associated with RA had resolved, she was followed without any medication thereafter. At 5 weeks after the third tocilizumab infusion, she developed severe anterior inflammation with hypopyon in her left eye, and her visual acuity dropped to less than 2/200. Considering her age and history of cataract surgery, endophthalmitis was suspected and a vitrectomy was performed, but no pathogens were detected from the intraocular fluid samples collected during surgery. The ocular inflammation was gradually resolved with systemic antibiotics and corticosteroids. However, severe anterior uveitis recurred in the same eye during the tapering of the systemic corticosteroids, when the aqueous humor IL-6 level was 46,100 pg/mL. The recurrent ocular inflammation was resolved with increased doses of topical and systemic corticosteroids, and the patient has since remained relapse-free. No symptom of inflammation was observed in the right eye during the follow-up period.
Conclusion: This case indicates a possibility that acute anterior uveitis may have been an adverse effect after the discontinuation of anti-IL-6 receptor antibody therapy in a patient with RA.

Keyword: interleukin-6

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]